A MAN was left with an agonising erection for 22 hours after injecting a tanning supplement.
In his quest for a bronze glow, the 41-year-old ended up in hospital having to have a series of injections into his member to relive his situation.
His agonising ordeal began when he bought melanotan at a bodybuilding store.
Illegal supplement that boosts your tan
The synthetic hormone is illegal in the UK, but works by increasing levels of melanin in the body – the dark pigment in the skin that makes us look tanned.
The unnamed man injected a phial of the supplement into his tummy, but within an hour he noticed he couldn’t shift his erection.
It had become painful and “was unable to be used”, doctors treating him noted in a case report.
The man tried to ice his privates, in the hope it would stop his erection, but to no avail.
He went to A&E in Glasgow where medics diagnosed him with an acute case of priapism – the medical term for a persistent erection.
Doctors at the Queen Elizabeth University Hospital started by trying to ice the area, but then gave the man a local anaesthetic in his penis.
Once numb, they then used a needle to remove 700ml of blood from his todger.
Tests on the blood revealed he was suffering low-flow priapism, where blood becomes trapped in the erection chambers.
It’s a serious condition, and if it’s not treated quickly it can lead to scarring and permanent erectile dysfunction.
Doctors then performed injections into the patient’s penis every five minutes, treating him with drugs to try and help relieve his erection.
Just before reaching the max dose of the drugs, the man’s erection began to subside.
He was told to stay in hospital for monitoring but discharged himself against doctors’ advice.
Side effects of illegal tanning supplement
THE doctors treating the unnamed man said the side effects of melanotan include:
- facial flushing
- tachycardia – a fast heart rate
- high blood pressure
- increased aggression
- increased sweating
- spontaneous penile erection
Four weeks of erectile dysfunction
A follow-up four weeks later, over the phone, revealed the man had suffered swelling for two weeks and initially had no erections at all.
During the fourth week – post ordeal – he started to notice “some spontaneous erections though they were short-lived and unable to be sustained for use”.
Doctors treating the man said their patient had no clue about the potential side effects, despite having used it for some time.
He said he’d noticed prolonged erections before, but not for longer than a couple of hours.
“Our patient said that if he had known about priapism as a potential side effect, he would never have considered using melanotan,” Dr Barend Albert Dreyer said in a BMJ case report.
“More widespread knowledge around this side effect may help decrease melanotan misuse.”
WHAT IS PRIAPISM?
PRIAPISM is a persistent and often painful erection that lasts for longer than four hours.
Typically it causes erections without sexual stimulation.
The condition develops when blood in the penis gets trapped in the blood vessels and can’t drain out.
If it’s not treated immediately, the condition can cause scarring and permanent erectile dysfunction.
Priapism can happen in all age groups, including newborns.
But it usually affects boys aged five to ten and men aged 20 to 50.
There are two types of priapism:
- low-flow priapism – where blood gets trapped in the erection chambers. It often happens without a known cause in healthy blokes, but can also happen in patients with sickle cell disease and leukaemia.
- high-flow priapism – this is more rare and not usually painful. It’s the result of a ruptured artery, and is often caused by injury to the penis or perineum.
A common cause of the condition is the use and misuse of certain drugs.
For more information visit the Cleveland Clinic.
They added: “He revealed he had purchased the ‘melanotan’ solution over the counter from a bodybuilding supplement store.
“He told us he had been purchasing the solution for several months and he usually had a very good tan response.
“Although this patient claimed he did not take any other drugs… it may be possible that he also misused other drugs from the bodybuilding store and these may have contributed to his erectile dysfunction.”